Minnesota, 2025

Hail in Minnesota, September 12, 2025

September 12, 2025 · NWS DLH · 5 events in 2 counties and zones

A large thunderstorm to the north of a warm front moved across the Brainerd Lakes area during the morning of the 12th. The storm produced quite a bit of hail, with the largest to the size of ping pong balls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A large thunderstorm to the north of a warm front moved across the Brainerd Lakes area during the morning of the 12th. The storm produced quite a bit of hail, with the largest to the size of ping pong balls. In some locations, there was so much hail covering the ground it looked like snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 12, 5:42 AM CST, 3 hours 45 minutes earlier. Its key messages:

  • Dense fog will gradually dissipate late this morning. Dense Fog Advisories in effect near Lake Superior shoreline in Minnesota and near the Twin Ports.
  • There is a 10-30% chance of thunderstorms north of US-2 this morning. A few storms may be strong this morning over north- central Minnesota. Storm chances increase to around 10-30% over the remainder of the Northland this afternoon and evening.
  • Above normal, summer-like, temperatures this weekend with highs in the low 70s to low 80s.
  • On and off chances for showers and thunderstorms return Sunday night and continue through much of next week.
Area forecast discussion, Sep 12, 5:42 AM CST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
642 AM CDT Fri Sep 12 2025

.KEY MESSAGES...

- Dense fog will gradually dissipate late this morning. Dense
  Fog Advisories in effect near Lake Superior shoreline in
  Minnesota and near the Twin Ports.

- There is a 10-30% chance of thunderstorms north of US-2 this
  morning. A few storms may be strong this morning over north-
  central Minnesota. Storm chances increase to around 10-30%
  over the remainder of the Northland this afternoon and
  evening.

- Above normal, summer-like, temperatures this weekend with
  highs in the low 70s to low 80s.

- On and off chances for showers and thunderstorms return Sunday
  night and continue through much of next week.

&&

.DISCUSSION...
Issued at 426 AM CDT Fri Sep 12 2025

Fog and low stratus moved inland from Lake Superior over
portions of east-central and northeast Minnesota. GOES-East
night microphysics imagery revealed additional low stratus and
fog developed over portions of northwest Wisconsin inland from
Lake Superior due to radiational cooling and light winds. Fog
and low stratus are expected to continue expanding early this
morning. For the moment the area under a Dense Fog Advisory
seems appropriate as the low stratus was inhibiting radiational
cooling. We will continue to monitor trends and potentially
expand the advisory if visibilities worsen. Visibility and
stratus is expected to gradually dissipate by late this morning.

Showers and storms were located along the Canadian border west
into northeast North Dakota and southern Manitoba as of 08Z. The
storms were located on the nose of a 20 to 35 knot southerly
low-level jet centered along the Dakotas/Minnesota border. The
nose of the jet was in an area of tightly packed pressures in
the 296-308K isentropic surfaces. While instability was meager
near Baudette and International Falls (MUCAPE of up to 750 J/kg
per 08Z RAP mesoanalysis), the additional vertical ascent from
the isentropic lift continued to support and expand the area of
precipitation. Farther west, where stronger MUCAPE of 1000-2000
J/kg was found, a cluster of strong to severe storms was located
near Devils Lake, ND. The 06Z RAP shows MUCAPE expanding
eastward into northwest Minnesota ahead of the storms in the
next few hours. The low-level jet will begin to veer farther
eastward and slowly weaken with time through 14Z. At this point
the storms should begin to outpace the instability before they
reach western edges of Cass, Itasca, and Koochiching counties
thus weakening before entering our forecast area.

After 14Z the forecast details get a little murkier. CAMs are
having difficulty capturing the ongoing convection. The 07Z HRRR
and 06Z NAMNest seem to have a decent handle on the current
conditions while the 07Z RAP has a more believable evolution
through this morning. The low-level jet will continue to weaken
into the afternoon. The area of tighter pressure packing
mentioned above is forecast to sag southward with time and
should still be well aligned with the nose of the jet. So even
while the magnitude advection dwindles, there should be
sufficient lift to keep showers and a few embedded storms in the
picture over northern Minnesota into the afternoon, mainly
along and north of US-2.

Additional storms are forecast to develop over western
Minnesota this afternoon and move into central and east-central
Minnesota and northwest Wisconsin this afternoon. Meanwhile
loitering precipitation from the morning convection should be
propagating eastward across the Arrowhead. Elevated instability
will gradually increase over Minnesota during the afternoon as
evidenced by MUCAPE values of 1000-2000 J/kg. Hodographs over
central Minnesota around 21Z feature favorable curvature in the
0-3km layer and then sharply reverse that curve in the 3-9km
layer. Effective sheer around 20 to 30 knots is forecast,
although the hodograph shape suggest enhanced ascent in the low
levels and then less favorable pressure perturbations farther
aloft. The elevated nature of the storms suggests they won't be
able to utilize all of the low-level enhancement and we expect
low-centroid storms with efficient rainfall production. Overall
think the risk of severe storms is low and not zero. A few
rambunctious storms may produce hail up to quarter size and
downdraft winds of 40 to 60 mph. WPC has included much of our
forecast area in a Marginal risk of excessive rainfall today.
Given the forcing and efficient rain production potential, we
think the risk of localize minor flash flooding warrants that
risk category.

High pressure ridging continues heading into the weekend.
Another night of dense fog is likely which will be aided by
today's rainfall. Once the fog clears Saturday, expect warm
temperatures. Persistent low-level theat-e advection will
continue and temperatures should climb into the middle 70s to
middle 80s (with upper 60s along the North Shore), or about 10
to 15 degrees above normal (except again for areas very near
Lake Superior where temps will be near normal). Sunday will
trend even warmer with widespread 80s away from Lake Superior.
The Arrowhead and lower St. Louis River Valley will see
temperatures in the middle 60s to upper 70s. The areas away from
Lake Superior will be 10 to 20 degrees above normal. Saturday
and Sunday will both be dry. There is a small chance of
thunderstorms over central and north-central Minnesota late
Sunday night/early Monday morning.

A southerly nocturnal low-level jet will develop Sunday night
and Monday morning. This will provide support for another round
of storms over the Red River Valley. The storms may propagate
into central and north-central Minnesota before sunrise. The
latest model runs have generally kept the storms farther to our
west and out of our area. A low pressure system over the
northern Plains Monday will push a surface warm front northward
across our area. The chance of rain and storms will increase
Monday afternoon and evening. Additional rounds of thunderstorms
are forecast Tuesday night through the end of next week. Given
the very warm, summer-like, conditions across the area, it's
reasonable to think some of the storms will be strong.

&&

.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 639 AM CDT Fri Sep 12 2025

Fog and low stratus will improve by 16Z. Scattered rain showers
and a few thunderstorms will persist through the day and sag
southward with time. Additional storm development is forecast
later this afternoon and may impact BRD, DLH, and HYR. Fog
redevelops tonight after skies clear.

&&

.MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/...
Issued at 426 AM CDT Fri Sep 12 2025

Dense Fog Advisory remains in effect this morning for the
waters of the North Shore and from Duluth to Sand Island, WI.
GOES-East satellite imagery suggests the fog cleared over the
waters farther east from Sand Island. Isolated to scattered
storms are forecast this afternoon. There is about a 10-20%
chance of storms over the water. A few may be strong with wind
gusts to 35 knots and penny size hail. Northeast winds will
strengthen again today over the southwest arm of Lake Superior.
Sustained winds of up to 16 knots with gusts up to 20 knots are
forecast. Conditions will be similar tonight and Saturday with
areas of fog developing and winds weakening overnight. Winds
strengthen again Saturday. The pattern repeats again for Sunday.
A chance of storms returns Monday.

For the open water discussion, refer to the NWS Marquette Area
Forecast Discussion at weather.gov/mqt.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...Dense Fog Advisory until 10 AM CDT this morning for MNZ020-021-
     037.
WI...Dense Fog Advisory until 10 AM CDT this morning for WIZ001.
MARINE...Dense Fog Advisory until 10 AM CDT this morning for LSZ140>146.

&&

DISCUSSION...Huyck
AVIATION...Huyck
MARINE...Huyck
Hazardous weather outlook, Sep 12, 8:53 AM CST, 34 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
953 AM CDT Fri Sep 12 2025

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-131500-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
953 AM CDT Fri Sep 12 2025

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Areas of dense fog persist this morning around the Twin Ports and
along the North Shore. Dense Fog Advisories remain in effect for
these areas through noon.

Strong northeast winds allow for the potential of rip currents
this afternoon through this evening for areas near the Twin Ports,
including the beaches of Duluth and Superior. A Beach Hazards
Statement may be needed for these areas.

Thunderstorms are expected today and tonight. Storms through
early afternoon are most likely north of US-2 in Minnesota.
Additional storms are possible across all of the Northland this
afternoon and evening. A few storms could be strong with wind
gusts of 40 to 60 mph, small hail, occasional cloud-to- ground
lightning, and heavy rainfall leading to localized minor flash
flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Several rounds of thunderstorms are possible Sunday night and
next week.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed through tonight.

LSZ121-140>148-150-131500-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
953 AM CDT Fri Sep 12 2025

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

Localized fog with visibilities less than 1 mile remain possible
along the shores and bays. Fog dissipates later today.

There is a chance for thunderstorms over western Lake Superior
today and tonight. Occasional cloud-to-water lightning, small
hail, and wind gusts to 35 knots are the main threats. Severe
weather is not anticipated.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong northeast winds with gusts up to 20 to 25 knots across
much of the western Lake Superior nearshore waters on Sunday could
create hazardous conditions for smaller vessels.

Several rounds of thunderstorms are possible Monday and next
week.

Britt

More information may be obtained at the following web address:
http://www.weather.gov/duluth

The radar

The Minneapolis radar (KMPX), 190 km away, was scanning. The volume nearest the first event began at 15:28 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Cass

When
September 12, 9:27 AM CST to 9:29 AM CST
Where
Cass County, 7.73 mi S of Esterday
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.370, -94.690

Hail was accumulating and looked like snow.

Hail, Crow Wing

When
September 12, 9:36 AM CST to 9:38 AM CST
Where
Crow Wing County, 4.17 mi N of Baxter
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.410, -94.290

Hail, Cass

When
September 12, 9:58 AM CST to 10:01 AM CST
Where
Cass County, 1.46 mi NNE of Pillager
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.350, -94.470

Hail, Crow Wing

When
September 12, 10:09 AM CST to 10:11 AM CST
Where
Crow Wing County, 0.95 mi E of (Brd)weiland Fld Bra
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
46.400, -94.110

Hail, Crow Wing

When
September 12, 10:37 AM CST to 10:39 AM CST
Where
Crow Wing County, 1.46 mi SSW of Brainerd
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
46.350, -94.210

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1293101, 1293102, 1293103, 1293104, 1293105.